MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INNER SHAFT FOR EXTRACTION SCREWDRIVER; SCREWDRIVERS
Model Number 03.613.004
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the surgeon was performing c3-c7 anterior cervical discectomy and fusion (acdf).While implanting a vectra screw through a vectra plate using the extraction screwdriver, the tip of the inner shaft of the screwdriver broke off into the screw.The tip of the driver fragments was lodged solidly into the implanted screw.Surgeon determined that it was not going anywhere so he determined there was no need to remove the screw (which contained the fragment).He completed the procedure using a different screwdriver.There was no surgical delay or harm to the patient, and there was no loose fragment in the patient.Concomitant devices reported: cervical self-retaining screws, self-drilling (part 04.613.516, lot unknown, quantity 1), titanium vectra plate (part 04.613.132, lot unknown, quantity 1), extraction screwdriver (part 352.311, lot unknown, quantity 1).This report is for an extraction screwdriver.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part number: 03.613.004, synthes lot number: h212966, supplier lot number: n/a, release to warehouse date: 14jan2017 , expiration date: n/a, supplier: (b)(4).No non-conformance reports (ncrs) were generated during production.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the inner shaft for extraction screwdriver (part # 03.613.004, lot # h212966, mfg # 14-jan-2017) was received at us cq with the distal tip broken off.This is consistent with the reported complaint condition, thus confirming the complaint.X-rays were not sent to us cq therefore the embedded condition could not be confirmed.Dimensional inspection: dimensional analysis was completed, the outer diameter the shaft proximal to the fracture site measured and is within specification per relevant drawing.Document/specification review: the relevant drawing(s) was reviewed; the material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: the complaint condition is confirmed as the inner shaft for extraction screwdriver (part # 03.613.004, lot # h212966) was received with the distal tip broken off.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INNER SHAFT FOR EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8426006
Report Number2939274-2019-56990
Device Sequence Number18901431
Product Code HXX
UDI-Device Identifier10705034714578
UDI-Public(01)10705034714578
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.613.004
Device Catalogue Number03.613.004
Device Lot NumberH212966
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2019
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer04/04/2019
Initial Report FDA Received Date03/15/2019
Supplement Report FDA Received Date04/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR